EyeNet Magazine



   
 
Morning Rounds

The Patient With Double Trouble
By Larry Frohman, MD, Ruben Grigorian, MD, Michael Mund, MD,
Donald Green, MD, and Roger Turbin, MD
Edited by Thomas A. Oetting, MD
 
 

Kathy Lindberg* came to see us at our medical center for a neuro-ophthalmic consultation two weeks after experiencing painless loss of vision in her left eye. While the 47-year-old had already been seen by her comprehensive ophthalmologist and a retina specialist, they did not have a specific diagnosis.

Ms. Lindberg had no prior history of ocular problems. Her medical history was significant for rheumatoid arthritis and Raynaud’s disease, and she was on methotrexate (Trexall), diclofenac/ misoprostol (Arthrotec) and prednisone for these conditions.

On the day her visual loss occurred, her comprehensive ophthalmologist admitted her to the hospital for evaluation and gave her intravenous methylprednisolone (1 gram daily for three days) followed by a tapered course of oral prednisone.

We Get a Look
When we first saw Ms. Lindberg on the neuro-ophthalmology service, her visual acuity was 20/20 in her right eye and count fingers in her left. Her confrontation visual field was normal on the right and revealed a central scotoma on the left. Her motility was normal and she had no proptosis.

Ms. Lindberg’s IOP was normal in both eyes. She had a moderate left relative afferent pupillary defect with round pupils without anisocoria. The slit-lamp exam showed that her anterior segment was normal in both eyes. However, the fundus exam of her left eye revealed a swollen disc with exudates and hemorrhages off the disc and arteriolar narrowing with hemorrhages. 

What’s Your Diagnosis?

What's your diagnosis?
Caption: The fundus photo of the patient’s left eye revealed a swollen disc with exudates and hemorrhages and arteriolar narrowing.


Potential Culprits
Ms. Lindberg had no history of drug allergies, and no history that would support a diagnosis of vasculitis, collagen vascular disease or demyelinating disease. She had already undergone an MRI scan with contrast of the brain and orbits; it was unremarkable.

At this point, our differential diagnosis included central retinal vein occlusion as an isolated entity, anterior ischemic optic neuropathy as an isolated entity (be it arteritic or not), papillophlebitis, a papillitis (be it primary or with an agent that can cause concomitant retinal findings, such as cat-scratch disease) and carotid stenotic disease. We suspected that this was a case of simultaneous CRVO and NAION.

We ordered an extensive medical workup; it revealed an elevated protein C level of 163 (normal: 70 to 140) and an anticardiolipin antibody (ACA) level of 12 (normal: 0 to 9). With these results in hand, we took another look at Ms. Lindberg’s medical history. She had never had thrombosis or stigmata of anticardiolipin antibodies; specifically, she had no history of phlebitis, abnormalities in platelet levels or miscarriages.

As part of her evaluation, her carotid arteries were studied; they were normal. We placed her on daily aspirin and referred her to hematology. The hematologist who evaluated her started her on warfarin (Coumadin).

She was weaned off oral prednisone by a slow taper and followed by her comprehensive ophthalmologist. The warfarin was continued.

One Year Later
During the most recent follow-up visit, Ms. Lindberg’s BCVA was 20/20 in her right eye and 20/25 in her left. Once again, the examination of the right eye was unremarkable. The fundus exam of her left eye revealed absence of the edema of the optic disc with some pallor and a small tortuous vessel on the surface. The retinal veins were tortuous and slightly dilated. Visual field testing revealed superior and superonasal scotoma, which was unchanged from the previous testing.  
 
Consider Clotting Factors
Antiphospholipid antibodies (APA) are a heterogeneous family of antibodies that are associated with a tendency toward thrombosis in both the venous and arterial vasculature. They include ACA, lupus anticoagulant and antiphosphatidylinositol, antiphosphatidyl serine and antiphosphatidylethanolamine antibodies.

Neuro-ophthalmic manifestations of APA may be the presenting signs of hypercoagulable state.1, 2 While simultaneous NAION and CRVO is relatively rare, it is not unheard of. In addition to the presence of APA, contributing causes to simultaneous NAION and CRVO may include abnormalities in fibrinolytic function, iron deficiency anemia or hyperhomocysteinemia.3–5

Abu el-Asrar et al. describe two such cases of simultaneous NAION and CRVO. In one case, antiphospholipid antibodies were detected; in the other, impaired fibrinolytic function was to blame.4 In another report of CRVO and coincident NAION, Kacer et al. note that iron deficiency anemia was the underlying disease.5

Rarely, compression of the central retinal vein by a swollen optic nerve may cause CRVO. On the other hand, a hypercoagulable state may cause concomitant occlusion of posterior ciliary arteries and the central retinal vein.

In any case, establishing the diagnosis rests on a high index of suspicion as well as considering those factors that may predispose to clotting.



______________________________
1 Frohman, L. et al. Ophthalmology 1989;96 (Suppl):105.
2 Bielory, L. Ophthalmology 1989;96(Suppl): 105.
3 Pianka, P. et al. Ophthalmology 2000;107: 1588–1592.
4 Eye 2000;14:560–562.
5 Ophthalmologica 2001;215:128–131.

______________________________
* Patient name is fictitious.

______________________________
Dr. Frohman is associate professor and vice chairman of ophthalmology, Dr. Grigorian is a resident in ophthalmology, Dr. Mund is clinical assistant professor of ophthalmology and Dr. Turbin is assistant professor and associate director of neuro-ophthalmology; all are at the New Jersey Medical School of the University of Medicine and Dentistry of New Jersey. Dr. Green is a retina specialist in private practice in Clifton, N.J.  

______________________________
Supported by grants from Research to Prevent Blindness Inc., the Lions Eye Research Foundation of New Jersey and the Eye Institute of New Jersey.

About Us Academy Jobs Privacy Policy Contact Us Terms of Service Medical Disclaimer Site Index